Narcotic-analgesic/barbiturate (By mouth)

Introduction

Treats tension (muscle contraction) headache. This medicine contains a barbiturate and narcotic pain reliever.

Brand Name(s)

Ascomp w/Codeine, Fiorinal w/Codeine, Fioricet w/Codeine, Fioricet with Codeine

There may be other brand names for this medicine.

When This Medicine Should Not Be Used

You should not use this medicine if you have had an allergic reaction to acetaminophen (Tylenol®), aspirin, caffeine, codeine, or butalbital. You should not use this medicine if you have had an allergic reaction to related medicines such as phenobarbital, pentobarbital, or arthritis medicines. You should not use this medicine if you have stomach ulcers, a bleeding disorder (hemophilia), or porphyria (an inherited disease).

How to Use This Medicine

Capsule, Tablet, Solution

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.If this medicine contains acetaminophen, it is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.
  • If this medicine upsets your stomach, you may take it with food or milk.
  • This medicine works best if you take it at the first sign of headache or pain.
  • Drink plenty of fluids to help avoid constipation.
  • If you have taken large amounts of this medicine or have taken it regularly for several weeks, do not suddenly stop taking it without talking to your doctor.
  • This medicine is not for long-term use.

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are also using a monoamine oxidase inhibitor (MAOI) medicine, such as Eldepryl®, Marplan®, Nardil®, or Parnate®.
  • If this medicine contains aspirin, be sure to tell your doctor if you are using a blood thinner such as warfarin (Coumadin®).
  • Tell your doctor if you are using any medicines that make you sleepy. These include sleeping pills, cold and allergy medicine, narcotic pain relievers, and sedatives.
  • Do not drink alcohol while you are using this medicine. If this medicine contains acetaminophen, it can damage your liver and drinking alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
  • Many combination medicines contain acetaminophen or aspirin. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen or aspirin.

Warnings While Using This Medicine

  • Make sure your doctor knows if you are pregnant or breastfeeding. Tell your doctor if you have asthma, other lung problems, heart disease, kidney disease, or liver disease.
  • Make sure your doctor knows if you have a head injury or any problems with your brain. Tell your doctor if you have stomach problems, hypothyroidism (underactive thyroid gland), Addison's disease (adrenal gland problems), urethral stricture (problems with your urinary tract), or prostate problems.
  • If this medicine contains aspirin, it should not be taken by children or teenagers with symptoms of the flu or other viral infection.
  • This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
  • This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • Make sure any doctor or dentist who treats you knows that you are using this medicine. This medicine may affect the results of certain medical tests.
  • This medicine may cause constipation. This is more common if you use it for a long time. Ask your doctor if you should also use a laxative to prevent and treat constipation.
  • When a mother is breastfeeding and takes codeine, there is a very small chance that this medicine could cause serious side effects in the baby. This is because codeine works differently in a few women, so their breastmilk contains too much medicine. If you take codeine, be alert for these signs of overdose in your nursing baby: sleeping more than usual, trouble breastfeeding, trouble breathing, or being limp and weak. Call the baby's doctor right away if you think there is a problem. If you cannot talk to the doctor, take the baby to the emergency room or call 911.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Black or tarry stools.
  • Blistering, peeling, red skin rash.
  • Dark-colored urine or pale stools.
  • Fainting.
  • Fever.
  • Seizures.
  • Severe confusion, drowsiness, or muscle weakness.
  • Severe nausea or vomiting, stomach pain, and increased sweating.
  • Trouble breathing.
  • Unusual bleeding, bruising, or weakness.
  • Very fast heart beat.
  • Yellowing of your skin or the whites of your eyes.

If you notice these less serious side effects, talk with your doctor:

  • Feeling "drunk."
  • Feeling unusually confused, excited, or sad.
  • Feeling unusually tired or sleepy.
  • Headache, earache, or ringing in your ears.
  • Increase in how much or how often you urinate.
  • Lightheadedness.
  • Nausea, vomiting, stomach pain, gassiness, or constipation.
  • Skin redness or rash.
  • Sweating more than usual.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Version Info

  • Last Reviewed on 06/12/2013

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: June 18, 2013

         
Average rating (0)